Hail, Emmet
- When
- May 7, 10:55 PM CST
- Where
- Emmet County, Wallingford
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.333, -94.833
Thunderstorms erupted in northwest and north central Iowa as a warm front lifted north into the state during the night. A strong push of moisture was drawn north over the cooler air at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms erupted in northwest and north central Iowa as a warm front lifted north into the state during the night. A strong push of moisture was drawn north over the cooler air at the surface. The thunderstorms were elevated in nature. Being such, the mode of severe weather was hail. Hail of three quarters of an inch to one inch in diameter was reported in many locations across the northwest and north central parts of the state. The storms continued through the night before the low level jet weakened around sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 8:00 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT FRI MAY 7 2004 .DISCUSSION... GOING FCST HAS THINGS WELL AT HAND. UPDATE COMING SHORTLY MAINLY TO CLEAN UP EVENING WORDING. CAP STILL HAS A HOLD ON CENTRAL IOWA AND I DONT XPCT MUCH TO CHANGE BEFORE 06Z. AFT 06Z INCRSG LLJ AND WEAKENING CAP SHOULD ALLOW FOR THUNDERSTORM DEVELOPMENT...MAINLY OVR SRN MN WHERE A SORTWAVE IS PROGGED TO TRACK OVERNIGHT. SOME STORMS SHOULD MAKE IT INTO NRN IA AS WELL. SVR THREAT IN IA QUESTIONABLE AT THIS POINT. BEST INSTABILITY SHOULD BE IN SRN MN. LITTLE CHANGE MADE TO ZONES FOR NOW. CENTRAL IOWA WILL BE IN A BETTER SITUATION FOR MORE WIDESPREAD TSRA SAT NGT INTO MONDAY AND THIS IS REFLECTED IN THE ZONES AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT FRI MAY 7 2004 IAZ004>007-015>017-023>028-035>039-081100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 350 PM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTH OF A EMMETSBURG...TO HAMPTON...TO WAVERLY LINE. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT...WITH THE BEST CHANCE AFTER 10 PM. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH DAMAGING WINDS A SECONDARY RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SATURDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT SATURDAY EVENING. BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER RISK INTO NEXT WEEK. HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS UNKNOWN. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SATURDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK. IAZ047>050-059>062-072>075-083>086-094>097-081100- APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO- WARREN-WAYNE- 350 PM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER RISK INTO NEXT WEEK. HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS UNKNOWN. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT BUT MAY BE REQUIRED SATURDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK. IAZ033-034-044>046-057-058-070-071-081-082-092-093-081100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE- RINGGOLD-SAC-TAYLOR-UNION- 350 PM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHWEST IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. IF THUNDERSTORMS DO DEVELOP LATE THIS AFTERNOON...THEY WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT IS EXPECTED TO SUBSIDE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER RISK INTO NEXT WEEK. HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS UNKNOWN. .SPOTTER ACTIVATION STATEMENT... THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON AND EARLY THIS EVENING AND A BETTER CHANCE SATURDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK. JOHNSON/KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1025 PM CDT FRI MAY 7 2004 IAZ004>007-015>017-023>028-033>039-044>050-080900- ...SEVERE THUNDERSTORM WATCH #160 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... BLACK HAWK BOONE BREMER BUTLER CALHOUN CARROLL CERRO GORDO CRAWFORD EMMET FRANKLIN GREENE GRUNDY HAMILTON HANCOCK HARDIN HUMBOLDT KOSSUTH MARSHALL PALO ALTO POCAHONTAS SAC STORY TAMA WEBSTER WINNEBAGO WORTH WRIGHT
The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 04:56 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393833, 5393834, 5393835, 5393836, 5393837, 5393838, 5393839, 5393840, 5393841, 5393842.